Antipsychotics and Torsadogenic Risk: Signals Emerging from the US FDA Adverse Event Reporting System Database

E Poluzzi, E Raschi, A Koci, U Moretti, E Spina, ER Behr, MCJM Sturkenboom, F De Ponti

Research output: Contribution to journalArticleAcademicpeer-review

54 Citations (Scopus)
27 Downloads (Pure)

Abstract

Background Drug-induced torsades de pointes (TdP) and related clinical entities represent a current regulatory and clinical burden. Objective As part of the FP7 ARITMO (Arrhythmogenic Potential of Drugs) project, we explored the publicly available US FDA Adverse Event Reporting System (FAERS) database to detect signals of torsadogenicity for antipsychotics (APs). Methods Four groups of events in decreasing order of drug-attributable risk were identified: (1) TdP, (2) QT-interval abnormalities, (3) ventricular fibrillation/tachycardia, and (4) sudden cardiac death. The reporting odds ratio (ROR) with 95 % confidence interval (CI) was calculated through a cumulative analysis from group 1 to 4. For groups 1+2, ROR was adjusted for age, gender, and concomitant drugs (e.g., antiarrhythmics) and stratified for AZCERT drugs, lists I and II (http://www.azcert.or Results Over the 7-year period, 37 APs were reported in 4,794 cases of arrhythmia: 140 (group 1), 883 (group 2), 1,651 (group 3), and 2,120 (group 4). Based on our criteria, the following potential signals of torsadogenicity were found: amisulpride (25 cases; adjusted ROR in the stratum without AZCERT drugs = 43.94, 95 % CI 22.82-84.60), cyamemazine (11; 15.48, 6.87-34.91), and olanzapine (189; 7.74, 6.45-9.30). Conclusions This pharmacovigilance analysis on the FAERS found 3 potential signals of torsadogenicity for drugs previously unknown for this risk.
Original languageUndefined/Unknown
Pages (from-to)467-479
Number of pages13
JournalDrug Safety
Volume36
Issue number6
DOIs
Publication statusPublished - 2013

Research programs

  • EMC NIHES-03-77-02

Cite this